Warfarin-associated Spontaneous Hemorrhage from the Lateral Pectoral Artery after Reverse Total Shoulder Arthroplasty: A Case Report

Read full text
Authors: Hayley E. Hansen, Lucas R. Haase, J Michael Wiater
Cited by: 1

Abstract

Introduction: Warfarin is a widely used anticoagulant with a narrow therapeutic index and significant bleeding risk. Accounts of warfarin-associated spontaneous hemorrhage have been documented, but few reports in the orthopedic literature describe this event and its complications following reinitiation of warfarin in the post-operative period. Case Report: A 70-year-old Caucasian woman with antiphospholipid syndrome developed spontaneous hemorrhage from the lateral pectoral artery following reinitiation of warfarin after ipsilateral reverse total shoulder arthroplasty (RTSA), successfully managed with anticoagulation reversal, embolization, and chest wall hematoma evacuation. To our knowledge, this is the first case report of perioperative warfarin-associated spontaneous hemorrhage from the lateral pectoral artery after RTSA. Conclusion: As surgical candidates become more medically complex, it is essential that surgeons develop the ability to identify preoperatively patients at high risk for bleeding, take steps to minimize risk factors for bleeding, and learn how to manage spontaneous hemorrhage using a multidisciplinary approach.

Fields of Study & Subjects

Vascular Procedures and Complications Spinal Hematomas and Complications Case Reports on Hematomas

Publication details

Journal / source
Journal of Orthopaedic Case Reports
Publisher
Indian Orthopaedic Research Group
Volume
16
Issue
4
Pages
56–61
Publication date
1 January 2026
Language
EN